Arkansas, 2020

Wildfire in Arkansas, March 7, 2020

March 7, 2020 · NWS TSA · 1 event in 1 county or zone

Gusty wind resulted in a brush fire getting out of control and spreading near Nob Hill in Washington County. The wildfire trapped a woman between a barbed wire fence and the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Gusty wind resulted in a brush fire getting out of control and spreading near Nob Hill in Washington County. The wildfire trapped a woman between a barbed wire fence and the fire. The woman was severely burned, and was flown to a hospital where she later died from her injuries. Two people were also burned while trying to assist the woman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 7, 4:42 AM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Mar 7, 4:42 AM CST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
442 AM CST Sat Mar 7 2020

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

VFR conditions expected through the period, with the main concern
being the gusty southerly winds at all sites except FSM late
morning through the afternoon. Gusts highest at the NE OK
terminals.

&&

.PREV DISCUSSION... /Issued 254 AM CST Sat Mar 7 2020/

DISCUSSION...
High fire danger this afternoon as winds begin to increase with
minimum relative humidities falling below critical levels across
portions of northeast Oklahoma. A red flag warning will be issued
for Osage/Pawnee/Washington/Nowata counties as wind gusts to around
30 mph this afternoon with RH values falling below 25 percent. High
clouds will keep temperatures a few degrees cooler than otherwise,
but still expect highs in the mid to upper 60s in most areas.
Although low level moisture will continue to increase into the day
Sunday, gusty south winds will likely persist with an elevated fire
danger across portions of NE OK/NW AR.

Upper wave will move out of the northern Baja region early Sunday
lifting northeast into the region Sunday night. Widespread showers
will likely spread into eastern Oklahoma Sunday night, moving into
northwest Arkansas by Monday morning. Still the potential for a few
embedded thunderstorms during this time, however overall instability
will likely remain limited with system. Weak cold front will move
into the area Monday afternoon with the main precip chances ending
Monday evening as boundary stalls over the Arklatex region into
Tuesday.

Shower and thunderstorm chances return by Wednesday as upper wave
approaches in northwest flow aloft. ECMWF a little stronger and
further south with upper feature, pushing cold front south of the
area on Thursday with dry conditions. Generally stayed closer to GFS
solution, which stalls front over area on Thursday with a continued
chance for scattered thunderstorms near the boundary. A more
significant upper storm system approaches from the southwest on
Friday into the early part of next weekend with the potential for
heavier rainfall.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from noon today to 7 PM CST this evening for
     OKZ054-055-059.

AR...None.
&&

AVIATION.....22
Hazardous weather outlook, Mar 7, 4:29 AM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Tulsa OK
429 AM CST Sat Mar 7 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
429 AM CST Sat Mar 7 2020

...RED FLAG WARNING IN EFFECT FOR PARTS OF NORTHEAST OKLAHOMA TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...Late Morning.

FIRE WEATHER DANGER.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Noon.

	AREA AT GREATEST RISK...Northwest of Interstate 44.

DISCUSSION...
A significant threat of rapid fire spread will exist this
afternoon and into early evening across portions of northeast
Oklahoma, with an elevated threat in much of the rest of the
forecast area. Critical fire spread rates will be likely to the
northwest of Interstate 44, where southerly winds gusting to 30
mph, highs in the upper 60s, and minimum relative humidities from
20 to 25 percent are expected this afternoon. A Red Flag Warning
is in now effect from Noon to 7 pm for Osage, Pawnee, Washington,
and Nowata counties in northeast Oklahoma. Overall, the fire
spread conditions will improve this evening as humidities rise and
wind speeds decrease.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Very High Fire Weather Potential...
         High Wind Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY...No Hazards.
WEDNESDAY THROUGH FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
An elevated threat of rapid fire spread will exist once again on
Sunday, especially for areas north of Interstate 40, as southerly
winds gust from 25 to 35 mph. Relative humidities will be higher
than those expected for today, but still ranging from 30 to 40
percent to the east of Highway 75.

Shower and thunderstorm chances will increase Sunday night and
into Monday as an upper level disturbance moves out of the
southwestern United States. Limited instability during this time
will lead to only a slight chance of embedded thunderstorms within
the larger area of showers.

After a brief lull on Tuesday, showers and thunderstorms are again
expected for the middle to latter part of the week, with the
greatest potential coming Thursday and into Friday. Higher
moisture and instability could lead to locally heavy rain and
isolated severe weather late next week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Washington

When
March 7, 10:30 AM CST to 12:00 PM CST
Where
Washington forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Washington2020-03-07FemaleOutside/Open AreasDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883722.